MAUDE Adverse Event Report: SWANN MORTON LTD. SWANN-MORTON NO. 15 STAINLESS STERILE BLADES; SCALPEL BLADE

SWANN MORTON LTD. SWANN-MORTON NO. 15 STAINLESS STERILE BLADES; SCALPEL BLADE
Model Number NO. 15 STAINLESS STERILE BLADES
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/03/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The following response was sent to the customer, "thank you for informing us of your customer complaint which states that a stainless sterile sm15 blade has shredded during a craniotomy procedure.Thank you for providing the photograph of what appears to be three little pieces of broken blade in the brain.We are glad to hear no serious injury was reported at this time.With this blade breaking during this surgical procedure, it falls into the category of an adverse injury and as such must be reported to the relevant authorities.Unfortunately, it does state that the blade in question or sample blades from the same lot number or not available for us to test.Without having sample blades returned we are unable to check the heat treatment hardness on our calibrated hardness testing machine to ensure the blade had been manufactured to our in-house tolerances and the surgical blade standard bs 2982.With you providing us with this lot number, we can inform you that with the use of our in-process records, we have no problems recorded during production that could be linked to this broken blade.We have also checked our records and to the best of our knowledge, we have received no further customer complaints of this nature of which (b)(4) stainless sterile sm15 blades were produced and sold on this lot number.We hope you will understand that it is difficult for us to comment further due to not having the blade in question or any sample blades to test.The only explanation we can offer is our surgical blades are designed for the cutting of soft tissue and if the blade was being used in the scull this could have caused the pieces to break off.If the blade in question or sample blades did become available and returned, we would be able to perform the relevant tests for this investigation and issue you with a further report detailing our findings.If we can be of any further assistance, please do not hesitate to contact us.We have been unable to establish the root cause of how these little pieces of the blade had broken off due to not having the blade in question returned or sample blades to test.We believe no corrective action is required as we have been unable to establish the root cause due to not having any sample blades returned to test.We believe no preventive action is required as we have been unable to establish the root cause due to not having any sample blades returned to test.".
 
Event or Problem Description
The following description was provided by the healthcare facility, "blade shredded during procedure".It was stated that, "no serious injury was reported at this time".

Brand Name
SWANN-MORTON NO. 15 STAINLESS STERILE BLADES
Common Device Name
SCALPEL BLADE
Manufacturer (Section D)
SWANN MORTON LTD.
owlerton green
penn works
sheffield, S6 2B J
UK  S6 2BJ
Manufacturer (Section G)
SWANN MORTON LTD.
owlerton green
penn works
sheffield, S6 2B J
UK   S6 2BJ
Manufacturer Contact
kevin walls
33 golden eagle lane
littleton, CO 80127
7202545756
MDR Report Key19526888
Report Number9611194-2024-00011
Device Sequence Number20759191
Product Code GES
UDI-Device Identifier05033955003050
UDI-Public05033955003050
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 06/13/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberNO. 15 STAINLESS STERILE BLADES
Device Catalogue Number0305
Device Lot Number4922310
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/05/2024
Initial Report FDA Received Date06/13/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown